Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 19, NWS Cheyenne, WY

June 6, 2017Carbon County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 6, 2017, 4:31 PM MDT for Carbon County, Wyoming. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2017, 4:31 PM MDT (22:31 UTC)
Expired
Jun 6, 2017, 5:30 PM MDT
In force
59 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Carbon County, WY

The radar

The Cheyenne radar (KCYS), 187 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WUUS55 KCYS 062231
SVRCYS
WYC007-062330-
/O.NEW.KCYS.SV.W.0019.170606T2231Z-170606T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
431 PM MDT TUE JUN 6 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Central Carbon County in south central Wyoming...

* Until 530 PM MDT

* At 430 PM MDT, a severe thunderstorm was located 10 miles southeast
  of Sinclair, or 15 miles east of Rawlins, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  central Carbon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4174 10698 4174 10689 4161 10672 4161 10712
TIME...MOT...LOC 2230Z 354DEG 4KT 4171 10694 

HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
2 follow-up statements
729 
WWUS55 KCYS 062248
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
448 PM MDT TUE JUN 6 2017

WYC007-062330-
/O.CON.KCYS.SV.W.0019.000000T0000Z-170606T2330Z/
Carbon WY-
448 PM MDT TUE JUN 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR CENTRAL CARBON COUNTY...

At 448 PM MDT, a severe thunderstorm was located 10 miles southeast
of Sinclair, or 16 miles east of Rawlins, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
central Carbon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4174 10698 4174 10689 4161 10672 4161 10712
TIME...MOT...LOC 2248Z 265DEG 3KT 4171 10693 

HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
550 
WWUS55 KCYS 062320
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
520 PM MDT TUE JUN 6 2017

WYC007-062330-
/O.EXP.KCYS.SV.W.0019.000000T0000Z-170606T2330Z/
Carbon WY-
520 PM MDT TUE JUN 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CARBON COUNTY WILL
EXPIRE AT 530 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4174 10698 4174 10689 4161 10672 4161 10712
TIME...MOT...LOC 2320Z 354DEG 4KT 4168 10693 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:30 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 6, 3:30 PM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
330 PM MDT Tue Jun 6 2017

.SHORT TERM...(This evening through Thursday Night)
Issued at 330 PM MDT Tue Jun 6 2017

Showers and thunderstorms are developing this afternoon over the
Snowy and Sierra Madre mountains and nearby lower elevations where
lapse rates are favorable for convection. These storms are very slow
moving and vigorous backbuilders at times due to moderate east-
southeast surface flow and weak winds aloft, therefore will have to
keep an eye on this area for hydro concerns. This is true for both
potential flash flooding and future river flooding. In addition,
can't rule out marginal severe size hail as well. Further east, GOES-
16 shows widespread cu along and east of the Laramie Range where
lapse rates are marginal for deep convection. An apparent midlevel
front moving overhead this afternoon could aide in t-storm
development at the very least in the vicinity of the Laramie Range
when combined with SBCAPES of 1000-1500 J/kg and easterly upslope
flow. As is already occurring over the mountains, could see some
hail (probably small in size), moderate to heavy rain, and gusty
winds. For tonight, may see a stratus deck and pockets
of fog in upslope areas due to southeasterly winds.

Wednesday will be back to a warming trend after a cooler day today.
Winds aloft will be stronger by about 15kts, with a more unstable
environment in place, therefore can't rule out a few strong to
severe storms developing over the mountains once again in the
afternoon, especially along and just to the lee of the Laramie
Range. Models show impressive instability and marginal shear values
expand into the Nebraska Panhandle by the late afternoon/early
evening. Therefore, expect to see some of the stronger activity to
persist into the Panhandle as well. Once again, looking at moderate
to heavy rain, marginally severe size hail, and gusty winds from
this activity. Could see another round of stratus developing on
Wednesday night. Thursday should see less coverage over storms due
to ridging aloft and warming midlevel temps capping the atmosphere.
Temperatures will warm up into the mid to upper 80s for much of the
area.

.LONG TERM...(Friday through Tuesday)
Issued at 330 PM MDT Tue Jun 6 2017

Ridge of high pressure slides east into the plains Friday-Saturday
turning mid/upper-level flow southwesterly as upstream area of low
pressure moves into PacNW. This will effectively shunt best llvl
moisture east into the plains leaving a relatively dry (30F sfc
dew point) air mass in place across the region. As a result,
expect dry conditions this weekend as limited moisture suppresses
any organized convective activity. As the ridge shifts east, llvls
dry and winds turn westerly, boosting temperatures to the warmest
of the year Friday-Saturday. Highs will climb into the 80s to low
90s most places. A dry cold front passes Saturday night, cooling
temps for Sunday. Sunday looks dry for the most part. Shower and
Thunderstorm chances return Sunday night and early next week
as the aforementioned upstream low pressure moves across Wyoming.
Current precip chances will likely need to be increased early
next week if model trends continue. Temperatures will turn
seasonally cool Monday and Tuesday as conditions become more
convectively unsettled.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1145 AM MDT Tue Jun 6 2017

Main impact to aviation ops this afternoon deals with the
potential of thunderstorms this afternoon at KLAR and KCYS. Cu has
already been developing in the cooler post-frontal air mass late
this morning. Expect development to continue with a few
thunderstorms developing KLAR-KCYS after 21Z, continuing into the
early evening hours. Confidence was high enough to add a tempo
group into the KCYS TAF, but still left KLAR as VCTS until we can
begin to pin down timing and location. Any thunderstorms will
dissipate between 01-03z. Otherwise, expect VFR conditions to
prevail at area terminals thru the period.

&&

.FIRE WEATHER...
Issued at 330 PM MDT Tue Jun 6 2017

Fire weather concerns are expected to remain low for the rest of the
week with fuels continuing in green-up. Scattered afternoon and
evening showers and storms with wetting rains will continue the next
few days before drying by the end of the week. Very dry and windy
conditions are possible the end of this week mainly for southeast
Wyoming.

&&

.HYDROLOGY...
Issued at 330 PM MDT Tue Jun 6 2017

High temperatures above 9000 feet will increase back into the 60s
later this week while low temperatures are expected to stay above
freezing. This will result in continued efficient snowmelt and
rising creeks and main stem rivers. In addition, moderate to heavy
rainfall from showers/thunderstorms today and Wednesday could
increase snowmelt rate and general runoff into area creeks and
rivers. The Upper North Platte River at Saratoga rose above Action
Stage early today, and the Encampment River at Encampment may rise
to action stage over the next couple of days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...RJM
LONG TERM...CAH
AVIATION...CAH
FIRE WEATHER...RJM
HYDROLOGY...RJM
Hazardous weather outlook, Jun 6, 3:40 AM MDT, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
340 AM MDT Tue Jun 6 2017

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
070945-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
340 AM MDT Tue Jun 6 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered showers and thunderstorms are expected over
the area mainly this afternoon and evening along the I-80
Corridor. A few storms could become strong and produce gusty winds
and small hail.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Chances for mainly afternoon and evening thunderstorms will
continue Wednesday with more isolated activity on Thursday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>106-109>117-070945-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
340 AM MDT Tue Jun 6 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered showers and thunderstorms should occur mainly
this afternoon into this evening. No severe storms are expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Chances for afternoon and evening showers and thunderstorms will
exist mainly Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 6, 1:55 PM MDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
155 PM MDT TUE JUN 6 2017

WYZ112>115-062030-
Sierra Madre Range WY-Upper North Platte River Basin WY-
Laramie Valley WY-Snowy Range WY-
155 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARBON AND
SOUTHWESTERN ALBANY COUNTIES UNTIL 230 PM MDT...

At 155 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms in the Snowy and Sierra Madre Mountains, extending
from Albany to just west of Skyline. Movement was east at 5 mph.

Nickel size hail, heavy rainfall, and wind gusts up to 50 mph will
be possible with these storms.

Locations impacted include...
Albany, Six Mile Campground, Skyline, Illinois Creek Campground,
Miller Lake Campground, Rob Roy Campground, Evans Creek Campground,
Lake Owen Campground, Rob Roy Reservoir, Lake Owen, Bobbie Thompson
Campground, French Creek Campground, Boswell Creek Campground, Woods
Landing-Jelm and Centennial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4130 10602 4119 10677 4103 10678 4100 10605
TIME...MOT...LOC 1955Z 252DEG 6KT 4116 10613 4110 10667

Mazur
Special weather statement, Jun 6, 2:28 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
228 PM MDT TUE JUN 6 2017

WYZ115-062115-
Laramie Valley WY-
228 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ALBANY COUNTY UNTIL 315
PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Laramie. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southern Albany
County.

This includes Interstate 80 in Wyoming between mile markers 303 and
310.

LAT...LON 4145 10563 4134 10558 4131 10574 4144 10579
TIME...MOT...LOC 2028Z 063DEG 0KT 4139 10573

Rubin
Special weather statement, Jun 6, 2:33 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
233 PM MDT TUE JUN 6 2017

WYZ110-115-062115-
North Snowy Range Foothills WY-Laramie Valley WY-
233 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 315
PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Bosler, or 24 miles northwest of Laramie. This storm
was nearly stationary.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Albany
County.

LAT...LON 4162 10593 4163 10586 4154 10575 4151 10598
TIME...MOT...LOC 2032Z 349DEG 3KT 4158 10590

Rubin
Special weather statement, Jun 6, 4:05 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
405 PM MDT TUE JUN 6 2017

WYZ109-062245-
Central Carbon County WY-
405 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 445
PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Sinclair, or 14 miles east of Rawlins. This storm was
nearly stationary.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Carbon
County.

This includes Interstate 80 in Wyoming between mile markers 225 and
231.

LAT...LON 4175 10689 4168 10695 4167 10709 4186 10696
TIME...MOT...LOC 2205Z 123DEG 3KT 4173 10695

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:37 PM MDTSpecial Weather StatementCYSNiobrara38 min
Jun 6, 2:28 PM MDTSpecial Weather StatementCYSAlbany47 min
Jun 6, 2:33 PM MDTSpecial Weather StatementCYSAlbany42 min
Jun 6, 2:38 PM MDTSevere Thunderstorm WarningCYSAlbany67 min
Jun 6, 3:17 PM MDTAreal Flood AdvisoryCYSAlbany3 hr
Jun 6, 3:21 PM MDTFlash Flood WarningCYSAlbany3 hr
Jun 6, 4:05 PM MDTSpecial Weather StatementCYSCarbon40 min
Jun 6, 4:55 PM MDTAreal Flood AdvisoryCYSCarbon3 hr
Jun 6, 4:59 PM MDTAreal Flood AdvisoryCYSCarbon3 hr
Jun 6, 5:09 PM MDTSpecial Weather StatementCYSLaramie51 min
Jun 6, 5:17 PM MDTAreal Flood AdvisoryCYSAlbany, Carbon3 hr
Jun 6, 5:41 PM MDTSpecial Weather StatementCYS49 min
Jun 6, 5:45 PM MDTAreal Flood AdvisoryCYSLaramie5 hr
Jun 6, 5:51 PM MDTSevere Thunderstorm WarningCYSCarbon54 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.